Jump to content
2019 Nursing Salary Survey Read more... ×

Do you look up the push rate for IVP meds?

Nurses   (2,397 Views 30 Comments)
by Nsco2018 Nsco2018 (New Member) New Member

757 Visitors; 13 Posts

advertisement

You are reading page 2 of Do you look up the push rate for IVP meds?. If you want to start from the beginning Go to First Page.

saskrn works as a RN.

8,565 Visitors; 560 Posts

"Do you look up the push rate for IVP meds?"

Yes.

Share this post


Link to post
Share on other sites

2,508 Visitors; 178 Posts

I ALWAYS look up the rate (in our system its pretty easy), after awhile you tend to memorize the common ones but if I haven't given in awhile, or a new med I always do.

Share this post


Link to post
Share on other sites

30 Likes; 2,260 Visitors; 292 Posts

If you're not familiar with the med, definitely look it up. If you can't find it or are uncertain of what you're reading, call pharmacy.

Share this post


Link to post
Share on other sites

56 Likes; 4,701 Visitors; 283 Posts

What's more important than the push rate is the patient, their condition, and potential adverse reactions/side effects of the medication regardless how fast or slow it is injected.

I don't know about this. Be careful telling newer nurses that administration technique is relatively unimportant. That isnt always true.

For example, ototoxicity is an effect of pushing lasix too fast, not an expected side effect of lasix otherwise. There are many drugs that can lose their intended effect or even do serious harm when administered incorrectly (vanco, dilantin, ceftriaxone, synthroid, any titratable drip, amiodarone, iron, just to name a few).

Share this post


Link to post
Share on other sites

emmjayy has <1 years experience as a RN and works as a RN in a medical-surgical ICU.

44 Likes; 6,950 Visitors; 466 Posts

I always look it up and adhere to it. If I have time, I look up the reason WHY the drug is pushed at a certain rate. This helps me remember the information a little bit better and, as a new nurse, it gives me a leg to stand on when more experienced nurses tell me it's okay to just slam it in. Which, yes, I've had happen. I get tempted sometimes because things are busy and I want to get the administration out of the way, but I have to remind myself that I'm responsible for what happens to this person as a result of receiving this medication.

Share this post


Link to post
Share on other sites

AJJKRN has 6+ years experience and works as a Registered Nurse.

20,695 Visitors; 1,224 Posts

I don't know about this. Be careful telling newer nurses that administration technique is relatively unimportant. That isnt always true.

For example, ototoxicity is an effect of pushing lasix too fast, not an expected side effect of lasix otherwise. There are many drugs that can lose their intended effect or even do serious harm when administered incorrectly (vanco, dilantin, ceftriaxone, synthroid, any titratable drip, amiodarone, iron, just to name a few).

Absolutely! And on my that note, this topic is just one of the reasons that I loves me some understanding about good old pharmacokinetics ;-)

Share this post


Link to post
Share on other sites
advertisement

Have Nurse has 25 years experience and works as a A.D.O.N..

5 Likes; 15 Articles; 7,672 Visitors; 713 Posts

If you are not familiar with a medication you should be looking it up. Many medications have greater side effects when pushed quickly, even ones that you may not consider 'serious' medicines like reglan for example.

Amen and hallelujah to that! No IV meds should be given by a nurse without first looking them up. The action of the medication is just too quick for something to go wrong.

Share this post


Link to post
Share on other sites

Leader25 has 35 years experience.

55 Likes; 2 Followers; 4,235 Visitors; 660 Posts

yes of course ,"slow push" may mean different rates in time.

Share this post


Link to post
Share on other sites

59 Likes; 3 Followers; 33,544 Visitors; 4,124 Posts

Yes.

Always play by the rules so you never have to explain why you didn't.

Share this post


Link to post
Share on other sites

martymoose works as a rn.

4 Likes; 20,738 Visitors; 1,849 Posts

Absolutely.i will look it up.Even found out if you push atropine slow, you'll actually cause more of a bradycardia!so that one and adenosine get slammed.but I know lasix needs to be slower.i have pts who get mad at me cause I push it at the rate you're supposed to,but apparently some push fast, and pt tells me "why you push it slow."

I know I was a pt once and got iv dilaudid. I told the nurse push it slow or I will instantly throw up.well, they didn't listen.i barfed on them.sorry, I warned you..

Share this post


Link to post
Share on other sites

chacha82 has 3 years experience.

13,172 Visitors; 613 Posts

I do.

You do not want to slam a med like Lasix, metop or hydralazine in. It's not just uncomfortable, you could end up doing serious harm to the patient.

Now, if it's a code...

Share this post


Link to post
Share on other sites

2,099 Visitors; 94 Posts

I do. Because I am still a new nurse. Maybe when I get more familiar with meds I won't have to... maybe.

Share this post


Link to post
Share on other sites
×